Osteoporosis is Serious
Breaking a bone is a serious complication of osteoporosis, especially with older patients. Osteoporotic bone breaks are most likely to occur in the hip, spine, or wrist, but other bones can break too. In addition to causing permanent pain, osteoporosis causes some patients to lose height. When osteoporosis affects vertebrae or the bones of the spine, it often leads to a stooped or hunched posture.
Osteoporosis may limit mobility, which often leads to feelings of isolation or depression. Additionally, twenty percent of seniors who break a hip die within one year from either complication related to the broken bone itself or the surgery to repair it. Many patients require long-term nursing home care.
Osteoporosis is Costly
Osteoporosis is responsible for two million broken bones and $19 billion in related costs every year. By 2025, experts predict that osteoporosis will be responsible for approximately three million fractures and $25.3 billion in costs annually.
Osteoporosis Can Sneak up on You
Osteoporosis is often called a silent disease because one can’t feel bones weakening. Breaking a bone is often the first sign of osteoporosis or a patient may notice that he or she is getting shorter or their upper back is curving forward. If you are experiencing height loss or your spine is curving, be sure to consult your doctor or healthcare professional immediately.
Diseases, Conditions, and Medical Procedures That May Cause Bone Loss
There are many health problems and a few medical procedures that increase the likelihood of osteoporosis. If you have any of the following diseases or conditions, talk to your doctor or health care provider about what you can do to keep your bones healthy.
- Rheumatoid arthritis (RA)
- Multiple sclerosis
- Ankylosing spondylitis
Digestive and Gastrointestinal Disorders
- Celiac disease
- Inflammatory bowel disease (IBD)
- Weight loss surgery
- Gastrointestinal bypass procedures
- Breast cancer
- Prostate cancer
- Leukemia and lymphoma
- Multiple myeloma
- Sickle cell disease
Neurological/Nervous System Disorders
- Parkinson’s disease
- multiple sclerosis (MS)
- Spinal cord injuries
Blood and bone marrow disorders
- Eating disorders
- Cushing’s syndrome
- Irregular periods
- Premature menopause
- Low levels of testosterone and estrogen in men
Other Diseases and Conditions
- Chronic obstructive pulmonary disease (COPD), including emphysema
- Female athlete triad (includes loss of menstrual periods, an eating disorder, and excessive exercise)
- Chronic kidney disease
- Liver disease, including biliary cirrhosis
- Organ transplants
- Polio and post-polio syndrome
- Poor diet, including malnutrition
- Weight loss
Note: This list may not include all of the diseases and conditions that may cause bone loss. Talk to your doctor and ask if any of the conditions you have may be causing bone loss.
Medicines that May Cause Bone Loss
Some medicines can be harmful to your bones, even if you need to take them for another condition. Bone loss is usually greater if you take the medication in high doses or for a long time.
It’s important to talk with your healthcare provider about the risks and benefits of any medicines you take and about how they may affect your bones, but do not stop any treatment or change the dose of your medicines unless your healthcare provider says it’s safe to do so. If you need to take a medicine that causes bone loss, work with your healthcare provider to determine the lowest possible dose you can take to control your symptoms.
The following medicines may cause bone loss:
- Aluminum-containing antacids
- Antiseizure medicines (only some) such as Dilantin or Phenobarbital
- Aromatase inhibitors such as Arimidex, Aromasin, and Femara
- Cancer chemotherapeutic drugs
- Cyclosporine A and FK506 (Tacrolimus)
- Gonadotropin-releasing hormones (GnRH) such as Lupron® and Zoladex
- Medroxyprogesterone acetate for contraception (Depo-Provera)
- Proton pump inhibitors (PPIs) such as Nexium, Prevacid, and Prilosec
- Selective serotonin reuptake inhibitors (SSRIs) such as Lexapro®, Prozac, and Zoloft
- Steroids (glucocorticoids) such as cortisone and prednisone
- Tamoxifen® (premenopausal use)
- Thiazolidinediones such as Actos and Avandia
- Thyroid hormones in excess
Note: This list may not include all medicines that may cause bone loss.
Osteoporosis and Steroid Medicines
While steroid medicines can be lifesaving treatments for some conditions, they can also cause bone loss and osteoporosis. These medicines are often referred to as steroids, glucocorticoids, or corticosteroids. They should not be confused with anabolic steroids, which are male hormones that some athletes use to build muscle.
Steroids are much like certain hormones made by your own body. Healthcare providers prescribe them for many conditions, including rheumatoid arthritis (but not osteoarthritis), asthma, Crohn’s disease, lupus, and allergies. They are often prescribed to relieve inflammation. They are also used along with other medicines to treat cancer and autoimmune conditions and to support organ transplants. Common steroid medicines are cortisone, dexamethasone (Decadron), methylprednisolone (Medrol), and prednisone. Intravenous forms include methylprednisolone sodium succinate (Solu-Medrol).
Taking steroid medicines as pills in a dose of 5 mg or more for three or more months can increase the chance of bone loss and developing osteoporosis. Talk with your healthcare provider about taking the lowest dose for the shortest period of time for your condition. If you need to take steroid medicines for longer than this, you should take steps to prevent bone loss. While taking steroids, it is especially important to get enough calcium and vitamin D. It’s also important to exercise and not smoke. You may also want to ask your healthcare provider if you need a bone density test.